Utah, 2011High Wind in Utah, April 13, 2011
April 13, 2011 · NWS SLC · 5 events in 5 counties and zones
The windy April across Utah continued on the 13th, when another system moved through the area. The strongest winds were prefrontal winds across the western half of the state.
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The windy April across Utah continued on the 13th, when another system moved through the area. The strongest winds were prefrontal winds across the western half of the state.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Apr 13, 2:54 PM MST, 1 hour 16 minutes earlier.
Area forecast discussion, Apr 13, 2:54 PM MST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
354 PM MDT WED APR 13 2011
.SYNOPSIS...A PACIFIC COLD FRONT WILL SURGE ACROSS UTAH THROUGH
TONIGHT. A GENERALLY MILD WESTERLY FLOW ALOFT WILL FOLLOW LATE IN
THE WEEK.
&&
.DISCUSSION...VIGOROUS SHORTWAVE TROUGH CURRENTLY TRANSLATING
THROUGH THE GREAT BASIN WILL SWING EASTWARD ACROSS UTAH THIS
EVENING THROUGH TONIGHT. ASSOCIATED SURFACE FRONT CURRENTLY
CROSSING FAR NORTHWEST UTAH LOOKS TO REACH THE WASATCH FRONT BY
EARLY EVENING.
LINE OF SHOWERS AND THUNDERSTORMS CURRENTLY DEVELOPING ALONG AND
AHEAD OF THIS BOUNDARY WILL LIKELY INCREASE THROUGH EARLY EVENING.
ANTICIPATE STRONG WINDS TO ACCOMPANY FRONTAL PASSAGE...AND LIKELY
PERSIST IN FAVORABLE DOWNSLOPE AREAS THROUGH THE EVENING ALONG THE
WASATCH FRONT...AND PERSIST OVERNIGHT ACROSS FAVORED EASTERN
VALLEYS. AS SUCH EXPANDED HIGH WIND WARNING INTO THE WASATCH
FRONT.
AS UPPER TROUGH EJECTS ACROSS THE AREA SHOULD SEE PRECIPITATION
REDEVELOP IN THE POST FRONTAL ENVIRONMENT ACROSS NORTHERN AND
CENTRAL UT LATE THIS EVENING THROUGH TONIGHT...PARTICULARLY IN
AREAS FAVORED IN NORTHWEST LOW LEVEL FLOW. AS COLDER AIR ADVECTS
INTO THE AREA SNOW LEVELS SHOULD DROP TO THE VALLEY FLOORS ALONG
THE WASATCH FRONT...WITH MINOR SLUSHY ACCUMULATIONS POSSIBLE. SNOW
LIKELY TO PERSIST ACROSS THE HIGHER TERRAIN THROUGH THE OVERNIGHT
HOURS BEFORE TAPERING OFF EARLY THURSDAY MORNING. SOME POTENTIAL
EXISTS FOR LAKE ENHANCED SHOWERS DOWNWIND FROM THE GSL...HOWEVER
STRENGTH OF LOW LEVEL FLOW WOULD SEEM TO PRECLUDE ANY TYPE OF
ORGANIZED LAKE BAND DEVELOPING.
A GENERALLY MILD BUT POTENTIALLY ACTIVE WESTERLY FLOW ALOFT LOOKS
TO DEVELOP LATE IN THE WEEK THROUGH EARLY NEXT WEEK. EMBEDDED
DISTURBANCES WITHIN THIS FLOW WILL BRING PERIODS OF PRECIPITATION
PRIMARILY ACROSS NORTHERN UT BEGINNING FRIDAY NIGHT WITHIN A WARM
ADVECTION REGIME. GIVEN EXPECTED DIFFERENCES WITH TIMING WITHIN
THIS PROGRESSIVE FLOW...HAVE BROADBRUSHED PRECIPITATION ACROSS
NORTHERN UT WITH TEMPS GENERALLY NEAR CLIMO.
&&
.AVIATION...SOUTH WINDS WILL CONTINUE AN INCREASING TREND AT THE
KSLC TERMINAL AHEAD OF COLD FRONTAL PASSAGE...MOST LIKELY BETWEEN
0030-01Z. PRIOR TO THAT A 30 PERCENT CHANCE EXISTS THAT MICROBURSTS
WITH GUSTY AND ERRATIC WINDS WILL IMPACT THE TERMINAL. COINCIDENT
WITH FRONTAL PASSAGE A N-S ORIENTED LINE OF HEAVY RAIN WITH EMBEDDED
THUNDERSTORMS WILL TRACK IN FROM THE WEST...CIGS WILL RAPIDLY LOWER
FORCING ILS APPROACHES. A 60 PERCENT CHANCE OF THUNDERSTORMS EXISTS
AT THAT TIME...ALONG WITH A WIND SWITCH TO GUSTY NORTHWEST WINDS. IT
IS POSSIBLE FOR 60MPH GUSTS WITH ANY THUNDERSTORM ACTIVITY THAT
IMPACTS THE TERMINAL. RAIN LOOKS TO TRANSITION TO SNOW IN THE 03-04Z
WINDOW...AND WILL CONTINUE WITH VARYING INTENSITIES THROUGH THE
EARLY MORNING HOURS...UP TO 1" SLUSH IS POSSIBLE ON UNTREATED
SURFACES.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WIND ADVISORY UNTIL MIDNIGHT MDT TONIGHT FOR UTZ016-019-020.
WINTER WEATHER ADVISORY UNTIL 9 AM MDT THURSDAY FOR
UTZ007>010-517.
HIGH WIND WARNING UNTIL MIDNIGHT MDT TONIGHT FOR UTZ005.
HIGH WIND WARNING UNTIL 9 PM MDT THIS EVENING FOR
UTZ002>004-015.
HIGH WIND WARNING FROM 9 PM THIS EVENING TO 9 AM MDT THURSDAY
FOR UTZ012.
WIND ADVISORY FROM 9 PM THIS EVENING TO 9 AM MDT THURSDAY FOR
UTZ011.
WY...NONE.
&&
PUBLIC...
AVIATION...
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)Hazardous weather outlook, Apr 13, 4:49 AM MST, 11 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
549 AM MDT WED APR 13 2011
UTZ001>016-019>021-517-518-WYZ021-141200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
549 AM MDT WED APR 13 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.
.DAY ONE...TODAY AND TONIGHT
A VIGOROUS STORM SYSTEM WILL ENTER UTAH LATE THIS AFTERNOON.
AHEAD OF THE COLD FRONT...SOUTHERLY WINDS WILL BECOME QUITE GUSTY
ACROSS SOUTHERN AND WESTERN UTAH. LOCALLY HEAVY VALLEY RAIN AND
MOUNTAIN RAIN AND SNOW ALONG WITH THUNDER WILL BE POSSIBLE DURING
THE INITIAL HOURS OF THE STORM THIS AFTERNOON INTO THE EARLY
EVENING. THE HEAVY RAIN ON TOP OF SATURATED SOILS AND SNOWMELT COULD
RESULT IN RIVER RISES TO ABOVE BANKFULL ACROSS PORTIONS OF
NORTHERN UTAH.
COLD AIR WILL ENTER THE REGION TONIGHT SUPPORTING SNOW TO
THE VALLEY FLOOR. A PERIOD OF INTENSE SNOWFALL TONIGHT INTO
THURSDAY MORNING WILL RESULT IN SIGNIFICANT ACCUMULATIONS ACROSS
THE NORTHERN MOUNTAINS...WITH LIGHT ACCUMULATIONS POSSIBLE ACROSS
THE NORTHERN VALLEYS. STRONG POSTFRONTAL NORTHWEST WINDS ARE
EXPECTED ACROSS THE NORTHWEST DESERTS AND IN SOME OF THE EASTERN
VALLEYS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
AS THE GROWING SEASON STARTS UP ACROSS THE WASATCH FRONT DURING
THE MIDDLE OF APRIL...THERE IS THE THREAT OF A HARD FREEZE FRIDAY
MORNING IN MAINLY OUTLYING AREAS. THE AMOUNT OF CLOUD COVER WILL
LIKELY BE THE DETERMINING FACTOR OF THIS OCCURRING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
In the hours before
Local storm report, Apr 13, 3:40 PM MST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
440 PM MDT WED APR 13 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM NON-TSTM WND GST 15 NNE KNOLLS 40.91N 113.15W
04/13/2011 M59 MPH TOOELE UT MESONET
DIDDLE KNOLL SENSOR
&&
CRKLocal storm report, Apr 13, 3:44 PM MST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
444 PM MDT WED APR 13 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM NON-TSTM WND GST 1 N WENDOVER 40.75N 114.02W
04/13/2011 M67 MPH TOOELE UT MESONET
WENDOVER PEAK SENSOR
&&
CRKLocal storm report, Apr 13, 3:57 PM MST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
457 PM MDT WED APR 13 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM NON-TSTM WND GST 5 SSW WEST VALLEY CITY 40.63N 112.06W
04/13/2011 M65 MPH SALT LAKE UT MESONET
BACCUS/SR11 SENSOR
&&
CRKLocal storm report, Apr 13, 4:02 PM MST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
502 PM MDT WED APR 13 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM NON-TSTM WND GST 27 WSW DUGWAY 40.05N 113.21W
04/13/2011 M62 MPH TOOELE UT MESONET
CALLAO GATE SENSOR
&&
CRKLocal storm report, Apr 13, 4:04 PM MST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
504 PM MDT WED APR 13 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM NON-TSTM WND GST 15 NNE KNOLLS 40.91N 113.15W
04/13/2011 M60 MPH TOOELE UT MESONET
DIDDLE KNOLL SENSOR
&&
CRKLocal storm report, Apr 13, 4:09 PM MST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
509 PM MDT WED APR 13 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM NON-TSTM WND GST 20 E CALLAO 39.90N 113.34W
04/13/2011 M59 MPH TOOELE UT MESONET
FISH SPRINGS DUGWAY SENSOR
0505 PM NON-TSTM WND GST 21 NE CALLAO 40.09N 113.41W
04/13/2011 M60 MPH TOOELE UT MESONET
JULIET ROAD SENSOR
&&
CRKHigh Wind, Great Salt Lake Desert and Mountains
- When
- April 13, 4:10 PM MST to 6:45 PM MST
- Where
- Great Salt Lake Desert and Mountains forecast zone
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- Mesonet
Strong wind gusts were recorded across much of the Great Salt Lake Desert and Mountains, including peak wind gusts of 71 mph at Lakeside Mountain, 67 mph at Wendover Peak, 66 mph at Simpson Springs, 64 mph at Badger Island, 63 mph at I-80 at Milepost 1, 62 mph at Hat Island, and 61 mph at White Sage.
High Wind, Salt Lake and Tooele Valleys
- When
- April 13, 5:50 PM MST to 7:00 PM MST
- Where
- Salt Lake and Tooele Valleys forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Property damage
- $2,000
- Reported by
- Mesonet
Maximum wind gusts across the Salt Lake and Tooele Valleys included 64 mph at the Salt Lake City International Airport midfield sensor, 62 mph at the Bolinder Field-Tooele Valley Airport sensor, and 61 mph at the Center Tailings Center sensor. In addition, a light pole at the airport was knocked over by the strong winds.
High Wind, West Central Utah
- When
- April 13, 6:00 PM MST
- Where
- West Central Utah forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
The Fish Springs sensor in the Dugway Proving Ground mesonet recorded a maximum wind gust of 59 mph.
High Wind, Southern Wasatch Front
- When
- April 13, 7:51 PM MST to 8:01 PM MST
- Where
- Southern Wasatch Front forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
A CWOP sensor in Lehi recorded a maximum wind gust of 63 mph with the passage of the cold front.
High Wind, Sanpete/Sevier Valleys
- When
- April 13, 10:52 PM MST
- Where
- Sanpete/Sevier Valleys forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
The sensor in Centerfield, Utah recorded a maximum wind gust of 58 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Illinois, April 13, 20111 death · 1 event
- Flood in Iowa, April 13 to 22, 2011$250,000 · 1 event
- Flood in Illinois, April 13 to 22, 2011$250,000 · 1 event
- Wildfire in Texas, April 13, 2011$100,000 · 1 event
- Waterspout in South Atlantic Coastal Waters, April 13, 2011$100,000 · 1 event
- Flooding in Kentucky, April 13 to 30, 2011$50,000 · 7 events
- Flood in Massachusetts, April 13, 2011$40,000 · 1 event
- Winter Weather in Colorado, April 13 to 15, 20116 events
- Lakeshore Flood in Vermont, April 13 to 30, 20115 events
- Waterspouts in Gulf of Mexico, April 13, 20114 events
- Winter Storm and Winter Weather in Colorado, April 13 to 14, 20114 events
- Lakeshore Flood in New York, April 13 to 30, 20112 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 302027, 302028, 302030, 302029, 302026.